Connecticut, 2002

Hail and Damaging Wind in Connecticut, July 19, 2002

July 19, 2002 · NWS BOX · 2 events in 1 county or zone

An isolated severe thunderstorm downed large branches in Canton and Burlington. Quarter sized hail fell in Windsor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm downed large branches in Canton and Burlington. Quarter sized hail fell in Windsor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 19, 1:00 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 19, 1:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
200 PM EDT FRI JUL 19 2002

...ANOTHER 12-18 HRS OF CONVECTION THEN RETURN TO DRIER WX FOR
THE WEEKEND...

.SHORT TERM (CURRENT THRU SAT)...
PESKY FRNTL BOUNDARY CONTINUES TO FOCUS CONVECTION WITH LOTS OF
ACTIVITY DVLPNG UPSTREAM.  AIR MASS HAS NOT CHANGED AND EXPECT
SIMILAR SVR THRESHOLDS TO WORK AGAIN THIS AFTN.  CELLS W/VIL >50
PRODUCED SVR HAIL/WND DAMAGE THIS AM IN MOST ORGANIZED CELL WHICH DID
SHOW MINI SUPERCELL CHARACTER DURING LIFE CYCLE.

MDLS BRING ACTION THRU FA BETWEEN 19Z-06Z THEN GRDLY BRING IT TO AN
END.  FOG BANK ALNG S CST AND PATCHES IN ERN WATERS WL CONTINUE TO
PLAGUE CSTL AREAS INTO THE OVRNGT.

TRUE CLRNG/DRIER AIR WILL SLOWLY SPREAD IN FROM THE N/W SAT MORNING
AS HIGH PRES BUILDS E.  MOS GDNC SIM ON MINS TNGT AND MAXES SAT...
PLAYING THE COOLER COASTL MAXES FOR SAT E CSL MASS GIVEN 10KT NE
FLOW DURING THE DAY.

DRV

.LONG TERM (SAT NIGHT THROUGH FRI)...
WX NIL INTO MON AS LARGE SFC HI SLWLY MOVES OFFSHR AND RETURN SW FLO
TAKES OVR ONCE AGAIN.  XPCT HEAT/HUMIDITY TO INCRS MON AND WL CONT TO
GO ABV GUID TMPS.  BASED UPON 12Z AVN...NXT CDFNT MAKES IT INTO ERN
NY/PA TUE EVE AND WITH MOST OF ENERGY AND HIER LL MOISTR STAYING N
OF FA PREFER TO DROP MNTN OF PCPN FM FCST TIL TUE NGT/WED AS FNT
ACTUALLY MOVES THRU.  CUD BE SOME ISOLD SHRA BUT CERTAINLY NOT
WORTH MNTN ATTM.  NOT BUYING INTO STRENGTH OF AVN WND FIELD WHICH
IS TYPICALLY OVRDONE ANYWAY...SPCLY IN SW FLO...BUT WL INDCT
MARGINAL SCA IN CWF FOR TUE/WED.

NO BIG DISAGREEMENTS WITH GFS WED-FRI.  CDFNT SHUD BE EXITING SE NEW
ENG WED AFTN...SO WL RETAIN CHC POPS WED FOR MOST OF FA (HIEST SE).
OTRW ANOTHER DRYING TREND LATE WED INTO FRI AS FNT IS SUPPRESSED
FARTHER S TO MIDATLC AND SFC HI BLDS ACRS SRN NEW ENG.  STILL GOING
ABV MEX GUID...SPCLY AWAY FM OCEAN INFLUENCE WHERE M80S APPEAR LKLY
BY END OF WEEK.  INTERESTG TO NOTE GFS ATTEMPTS TO DVLP DEEP H5
CUTOFF NEAR HUDBAY BY END OF WEEKEND AND DROPS IT DOWN TWD GRTLKS.
WHILE THIS IS AN IDEA NOT TOTALLY BOUGHT INTO YET AS IT ISNT
SUPPORTED BY ENSEMBLES...WELL NEED TO SEE IF FUTURE RUNS CONT
TREND.

JWD

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Jul 19, 3:11 PM EST, 19 minutes before
CTZ002-MAZ008>011-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
411 PM EDT FRI JUL 19 2002

AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM COMPLEX WITH VERY HEAVY RAIN AND SMALL HAIL DEVELOPING
OVER AND TO THE WEST AND NORTHWEST OF HARTFORD.

BESIDES HARTFORD...THE THUNDERSTORM WILL AFFECT WEST HARFORD...
AVON...BURLINGTON...FARMINGTON...CANTON AND BLOOMFIELD WITH VERY
HEAVY RAIN.  WIND GUSTS TO AT LEAST 40 MPH ALSO POSSIBLE.

DELLICARPINI
THOMPSON

The radar

The Brookhaven radar (KOKX), 106 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 19, 3:30 PM EST
Where
Hartford County, Canton
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.817, -72.900

Hail, Hartford

When
July 19, 3:35 PM EST
Where
Hartford County, Windsor
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.850, -72.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306733, 5306732.